Hail, Cullman
- When
- April 21, 4:30 PM CST to 4:33 PM CST
- Where
- Cullman County, Cullman
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.183, -86.833
Nickel size hail was reported.
5 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 21, 1:47 PM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 247 PM CDT THU APR 21 2005 .DISCUSSION... SHORT TERM... PLENTY OF WEATHER TO DEAL WITH OVER THE NEXT 48 HOURS. CURRENTLY...MCV WAS STILL EVIDENT ON THE IMAGERY...AND WAS RESPONSIBLE FOR REGENERATION OF CONVECTION THROUGH MID AL. ALTHOUGH MARGINAL...THE UPDRAFTS SUPPORTED AT LEAST BRIEF HAIL...AS EVIDENT BY 3D SCATTER SPIKE ON EARLY CELL THAT ENTERED CULLMAN COUNTY AND A SMALL AREA OF ZDR. SUBSIDENCE BEHIND THIS WAVE HAS EFFECTIVELY STABILIZED AND REMOVED CLOUDS ACROSS MUCH OF THE TN VALLEY. AN OUTFLOW BOUNDARY EXTENDS NW THROUGH THE SHOALS AND INTO EASTERN MO. THE TEMP GRADIENT IS WEAKENING ALONG THIS BOUNDARY...SO UNSURE IF NEW DEVELOPMENT WILL OCCUR IN OUR CWA BEFORE DUSK. HOWEVER...AIRMASS IS BECOMING QUITE UNSTABLE ACROSS THE MID SOUTH WITH TEMPS INTO THE LOWER 80S AND DEW POINTS IN THE LOWER 60S. SBLIS HAVE DIPPED TO -6 TO -8 THROUGHOUT THE WARM SECTOR...SO PLENTY OF INSTABILITY TO FEED DEVELOPING CONVECTION IN THE WESTERN OZARKS. FURTHER N...A SIGNIFICANT STATIONARY FRONT WAS POSITIONED E FROM THE STL AREA THROUGH WV WITH A 20-25F TEMP GRADIENT NOTED. THIS WILL SERVE TO ALSO FOCUS ONE OR MORE FORWARD PROPOGATING MCS OVERNIGHT...ONE OF WHICH IS ALREADY IN PROGRESS ALONG THE IA/MO BORDER. I SUSPECT THAT THERE WILL BE SOUTHWARD DEVELOPMENT OF EASTERN MO ACTIVITY INTO THE THETA E AXIS ACROSS THE LOWER MS VALLEY...AS EVIDENCED BY THE 8H MOIST TRANSPORT/LLJ PROG OVERNIGHT. IN FACT...THE ONCE CLUSTER IN SW MO MAY MERGE WITH DEVELOPMENT THAT BUILDS SOUTHWARD INTO THE MO BOOTHEEL REGION. FOR NOW...I DO EXPECT AN MCS OF SOME MAGNITUDE INTO NW AL AFTER 09Z. WITH MID LEVEL FLOW OF ONLY 20-30KT AT THAT POINT...IT IS QUESTIONABLE IF ANY SEVERE WX WILL OCCUR THROUGH 12Z. LONGER TERM... TWO MAIN FORECAST ISSUES INCLUDE THE THREAT OF A SEVERE WX OUTBREAK FRIDAY AFTN/EVENING...AND THE COLD AIR EPISODE SUNDAY INTO MONDAY WITH CONCERNS OF FROST. EARLY MORNING CONVECTION COULD CERTAINLY LEAD TO OUTFLOW BOUNDARIES GALORE FOR FRIDAY AFTERNOON DEVELOPMENT. IF HEATING CAN COMMENCE BEFORE NOON...THEN EARLY AFTERNOON PRE-FRONTAL DEVELOPMENT MAY OCCUR. LARGE UPPER LOW IS FINALLY MAKING EASTWARD PROGRESS INTO THE CENTRAL PLAINS...WHICH WILL EVENTUALLY SWING A POTENT SHORTWAVE THROUGH THE MID SOUTH ON FRIDAY. THIS WILL INCREASE DPVA AND MID LEVEL COLD ADVECTION SUBSTANTIALLY BY AFTERNOON. AMPLE HEATING INTO THE LOWER 80S WITH DEW POINTS IN THE LOWER TO MID 60S ARE EXPECTED...MUCH LIKE TODAY IN THE MID SOUTH. FORECAST HODOGRAPHS AND STRONG FRONTAL CONVERGENCE SUPPORT CONVECTIVE INITIATION FROM 18Z-21Z FROM SOUTHERN IL INTO EASTERN AR. AS WINDS ALOFT INCREASE...STORM MOTIONS OF 40KT WOULD BRING STORMS INTO THE TN VALLEY BY LATE AFTERNOON. WITH 5H-2H WINDS BECOMING MORE W-NW THROUGH MS INTO WESTERN AL...LARGER HODOGRAPHS WILL DEVELOP WHICH COULD YIELD IN TAIL END CHARLIE DEVELOPMENT THAT COULD TAKE ON A SUPERCELL MODE. KMSL FORECAST SOUNDING AT 21Z SUGGESTS A 0-3KM SRH OVER 250 M2/S2 (LIKELY HIGHER FOR RIGHT- MOVING STORMS). AS MID LEVEL WINDS INCREASE TO 50-60KT...DEEP LAYER SHEAR WILL BE STRONG ENOUGH TO SUPPORT A PROLONGED SEVERE EVENT INTO THE EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS...BUT ISOLATED TORNADOES SHOULD NOT BE RULED OUT AS ONE GOES FURTHER SW ALONG THE FRONT INTO NW AL AND MS. OUTFLOW BOUNDARY INTERACTION COULD ALSO INCREASE THE ISOLATED TORNADO THREAT. AND...CONSIDERING THE CAPE/SHEAR COMBOS PROGGED (I.E. SPC SREF CRAVEN SIG SVR VALUES ABOVE 30000), IT COULD BE A PROLIFIC SEVERE DAY. MDT RISK AREA FOR OUR AREA IS SUPPORTED. SO...FOR TIMING...21Z-00Z NW AL...AROUND 00Z ALONG I-65...AND 01Z- 03Z NEAR THE GA LINE. STRONG COLD ADVECTION IS PROGGED BEHIND THIS COLD FRONT. AS THE MID SHIFT STATED...DECENT PRESSURE GRADIENT AND WIND FLOW SHOULD KEEP TEMPS A BIT HIGHER THAN THE MODELS FORESEE. IN FACT...THE MOS GUIDANCE FOR 12Z SEEMS TOO LOW ALTOGETHER. ONE MUST GO A LONG WAY TO FIND DEW POINTS IN THE 20S THROUGH THE FAR NORTHERN PLAINS AND GREAT LAKES. SO...FOR NOW...MADE FEW ADJUSTMENTS AND KEPT TEMPS WELL ABOVE 32F. MONDAY MORNING MAY BE THE COOLER MORNING IF WINDS CAN DROP OFF ENOUGH. FROST MAY BE A PROBLEM THEN. MID SHIFT DID A FANTASTIC UPDATE ON THE EXTENDED...SO FEW CHANGES WERE MADE. WE DID REMOVE PRECIP TUE...WITH VERY POOR MODEL CONSISTENCY IN PLACE. ACTIVE SOUTHERN STREAM PATTERN TAKES SHAPE LATE NEXT WEEK...BUT TIMING IS DIFFICULT AT BEST RIGHT NOW...SO STAYED CONSERVATIVE FOR DAY 7 AND WILL LET ANOTHER MODEL RUN OR TWO TAKE ITS COURSE. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 60 80 51 60 / 50 70 70 20 SHOALS 60 82 50 61 / 60 70 70 20 CULLMAN 60 79 52 61 / 50 70 70 10 FAYETTEVILLE 60 80 49 60 / 50 70 70 20 FT PAYNE 58 77 51 61 / 30 70 70 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && KULA
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT THU APR 21 2005 ALZ001>010-016-TNZ076-096-097-220230- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 100 PM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON... ESPECIALLY ACROSS NORTHWEST ALABAMA. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE IN THE STRONGER STORMS. AN AREA OF SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP OVER ARKANSAS...WILL BEGIN TO APPROACH NORTHWEST ALABAMA TOWARD DAYBREAK. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)... LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE EARLY MORNING HOURS AND THEN EXIT THE TENNESSEE VALLEY BY MID- MORNING. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE FRIDAY AFTERNOON AND EVENING...AS A COLD FRONT APPROACHES THE AREA AND INSTABILITY INCREASES AHEAD OF IT. SOME STORMS COULD BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS...BRIEF HEAVY RAIN AND LARGE HAIL POSSIBLE. AT THIS TIME...IT APPEARS STORMS WILL ENTER NORTHWEST ALABAMA DURING THE EARLY AFTERNOON. AS THE STORMS MOVE EAST... THEY ARE ARE EXPECTED TO EVOLVE INTO A SQUALL LINE AND MOVE ACROSS THE TENNESSEE VALLEY. MUCH COOLER AIR WILL MOVE INTO THE SOUTHEAST OVER THE WEEKEND BEHIND THE FRONT. OVERNIGHT LOWS ARE FORECAST TO DROP INTO THE 30S ON SATURDAY AND SUNDAY MORNING. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE NEEDED ON FRIDAY. PB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1137 AM CDT THU APR 21 2005 ALZ016-211715- CULLMAN- 1137 AM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY... AT 1134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF CRANE HILL...OR 18 MILES WEST OF CULLMAN...MOVING SOUTHEAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CRANE HILL. WILBURN. BREMEN. EXTREME WESTERN CULLMAN COUNTY. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. PB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1216 PM CDT THU APR 21 2005 ALZ016-211800- CULLMAN- 1216 PM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN CULLMAN COUNTY... AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WILBURN...OR 14 MILES SOUTHWEST OF GOOD HOPE...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BREMEN. ARKADELPHIA. COLONY. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. PB
The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported.
Nickel size hail was reported.
A tree was blown down on a house on East 20th street.
Nickel size hail was reported.
Golf ball size hail was reported.
Golf ball size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447190, 5447191, 5447192, 5447193, 5447194, 5447195.